Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A spherical surface measure inequality for convex sets


Authors: Charles Fefferman, Max Jodeit and Michael D. Perlman
Journal: Proc. Amer. Math. Soc. 33 (1972), 114-119
MSC: Primary 52A40
DOI: https://doi.org/10.1090/S0002-9939-1972-0293500-1
MathSciNet review: 0293500
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let the set C in the Euclidean space of n dimensions be closed, symmetric under reflection in the origin, and convex. The portion of the surface of the unit ball lying in C is shown to decrease in (the uniform) surface measure when C is replaced by AC, the image of C under any linear transformation A with norm no greater than one. Some cases of equality are discussed, and an application is given.


References [Enhancements On Off] (What's this?)

  • [1] T. W. Anderson, The integral of a symmetric unimodal function over a symmetric convex set and some probability inequalities, Proc. Amer. Math. Soc. 6 (1955), 170-176. MR 16, 1005. MR 0069229 (16:1005a)
  • [2] R. M. Dudley, J. Feldman and L. LeCam, On seminorms and probabilities, and abstract Wiener spaces, Ann. of Math. (2) 93 (1971), 390-408. MR 0279272 (43:4995)
  • [3] L. Gross, Measurable functions on Hilbert space, Trans. Amer. Math. Soc. 105 (1962), 372-390. MR 26 #5121. MR 0147606 (26:5121)
  • [4] S. Sherman, A theorem on convex sets with applications, Ann. Math. Statist. 26 (1955), 763-767. MR 17, 655. MR 0074845 (17:655l)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 52A40

Retrieve articles in all journals with MSC: 52A40


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0293500-1
Keywords: Symmetric convex sets, geometric inequality, hypersurface area, second derivative test, radial measure, symmetric distributions, scale parameter family
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society